Alert archive / Nebraska / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 409, NWS North Platte, NE

August 21, 2005Wheeler County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 21, 2005, 7:04 PM CDT for Wheeler County, Nebraska. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 21, 2005, 7:04 PM CDT (00:04 UTC)
Expired
Aug 21, 2005, 7:46 PM CDT
In force
42 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Wheeler County, NE

The radar

The Grand Island radar (KUEX), 167 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 21, 7:30 PM CDTHAIL 0.8814 Se Bartlett, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.1 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2005-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 880 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2005-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
880 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
1745 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 220005
SVRLBF
NEC183-220045-
/O.NEW.KLBF.SV.W.0409.050822T0004Z-050822T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
704 PM CDT SUN AUG 21 2005

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN WHEELER COUNTY IN NORTH CENTRAL NEBRASKA

* UNTIL 745 PM CDT

* AT 655 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR BARTLETT...OR ABOUT 25 MILES WEST OF
  ELGIN...AND MOVING NORTHEAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL CENTRAL WHEELER COUNTY AT 720 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4194 9856 4181 9872 4161 9849 4179 9827

$$

CDC
2 follow-up statements
000 
WWUS53 KLBF 220024
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
723 PM CDT SUN AUG 21 2005

NEC183-220045-
/O.CON.KLBF.SV.W.0409.000000T0000Z-050822T0045Z/
WHEELER NE-
723 PM CDT SUN AUG 21 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 745 PM CDT FOR 
SOUTHERN AND EASTERN WHEELER COUNTY...

AT 715 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL. 
THIS STORM WAS LOCATED NEAR BARTLETT...OR ABOUT 22 MILES SOUTHWEST OF
ELGIN...MOVING EAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHEASTERN WHEELER COUNTY AT 740 PM CDT

IF SEVERE WEATHER WAS OBSERVED...PLEASE CONTACT YOUR LOCAL LAW
ENFORCEMENT AGENCY AND HAVE THEM PASS THE REPORT TO THE NATIONAL
WEATHER SERVICE OFFICE IN NORTH PLATTE.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4194 9856 4181 9872 4161 9849 4179 9827

$$

CDC
000 
WWUS53 KLBF 220045
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
745 PM CDT SUN AUG 21 2005

NEC183-220055-
/O.EXP.KLBF.SV.W.0410.000000T0000Z-050822T0045Z/
WHEELER NE-
745 PM CDT SUN AUG 21 2005

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN WHEELER COUNTY EXPIRES
AT 745 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER 
POSES A SEVERE WEATHER THREAT. NO ADDITIONAL SEVERE WEATHER IS 
EXPECTED AT THIS TIME.

IF SEVERE WEATHER WAS OBSERVED...PLEASE CONTACT YOUR LOCAL LAW
ENFORCEMENT AGENCY AND HAVE THEM PASS THE REPORT TO THE NATIONAL
WEATHER SERVICE OFFICE IN NORTH PLATTE.

LAT...LON 4199 9858 4175 9858 4175 9829 4205 9830

$$

CDC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 3:00 PM CDT, 4 hours 4 minutes earlier.

Area forecast discussion, Aug 21, 3:00 PM CDT, 4 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
300 PM CDT SUN AUG 21 2005

.DISCUSSION...

NEAR TERM (TONIGHT THROUGH WEDNESDAY)...MAIN CHALLENGES IN THE NEAR
PERIODS ARE LOW POP CHANCES. SETUP FAIRLY CONDUCIVE TO SCATTERED
CONVECTION THIS AFTN AS ABUNDANT LL MOISTURE ALREADY IN PLACE WITH
SFC DEW POINTS WELL INTO THE MID TO UPPR 60S. CAP ALREADY NON
EXISTENT AS OF 19Z WITH CU POPPING READILY ACROSS THE CWA. UPPR
WAVE CONTINUES TO SPIN ACROSS NRN CO THIS AFTN SO UPPER LVL
INSTABILITY IN PLACE. EXPECT SVR THREAT TO BE LIMITED THOUGH AND
CONFINED TO THE DAYLIGHT HOURS AS SURFACE TO 6 KM SHEAR WEAK THIS
AFTN. MAIN THREAT AT THIS JUNCTURE IS FROM HEAVY RAIN. SURFACE FOCAL
POINTS FOR CONVECTION HARD TO COME BY AT THIS JUNCTURE AS THE ONLY
SFC BOUNDARY NOTED IS ALONG THE NERN ZONES...AND ONGOING CONVECTION
MAKING THIS DIFFICULT TO IDENTIFY. HAVE OPTED FOR SCATTERED AND
ISOLATED TSRAS THIS EVENING.

ON MONDAY...SFC BOUNDARY WILL SLIDE SEWD DURING THE
DAY...BECOMING ORIENTED FROM VTN TO BBW. UPPR PATTERN CHANGES LITTLE
FOR MONDAY WITH A PESKY LOW LEVEL LOW SPINNING OVER NERN COLORADO.
AM EXPECTING ANOTHER ROUND OF WIDE SPREAD SCATTERED CONVECTION ON
MONDAY AFTERNOON AND EVENING WITH HEATING SOUTH AND WEST OF THE
BOUNDARY.

ON TUESDAY AND WEDNESDAY...THE PATTERN WILL TRANSITION TO WRLY AND
SWRLY FLOW ALOFT AS THE NEXT STRONG UPPR LOW BEGINS TO TRAVERSE THE
NRN TIER OF STATES. THE RESULT WILL BE PERSISTENT LEE SIDE TROFFING ON
TUESDAY AND WEDNESDAY...AND AN ABUNDANCE OF SHORTWAVES THROUGH
MIDWEEK. HAVE CONTINUED POPS FROM PVS FCST.

LONG TERM (THURSDAY THROUGH SUNDAY)...MODELS THIS AM INDICATING A
FAIRLY SIGNIFICANT CLOSED LOW TRAVERSING FAR SRN CANADA FROM MIDDAY
THURSDAY THROUGH SATURDAY. THE MODELS HAVE BEEN PERSISTENT IN
ADVERTISING THIS FEATURE FOR THE PAST COUPLE OF DAYS...HOWEVER
TIMING DIFFERENCES ABOUND AND UNCERTAINTIES STILL EXIST ON WHETHER
OR NOT THE UPPR LOW IS STRONG ENOUGH TO DRIVE A FRONT THROUGH THE FA
LATE IN THE WEEK. THE GFS CONTINUES TO INDICATE ROBUST LOW LEVEL
MOISTURE ACROSS THE FA THROUGH THE WEEK. ALSO...AS THE CLOSED LOW
PULLS OUT ONTO THE PLAINS...DECENT LEE TROFING WILL DEVELOP AND
SHOULD PROVIDE SOME SURFACE FOCUS FOR TSRAS TO DEVELOP. IF PATTERN
HOLDS...BEST SVR CHANCES SHOULD BE OVER THE WRN DAKOTAS...IN CLOSER
PROXIMITY TO THE BEST JET DYNAMICS. CONTINUED MENTION OF POPS FOR
THURSDAY...THURSDAY NIGHT AND EARLY FRIDAY (ERN HALF) UNTIL THE TROF
AXIS CLEARS THE FA ON FRIDAY. EXPECT THIS TO BE REFINED FURTHER WITH
SUCCESSIVE RUNS AS THE MODELS CONTINUE TO SUFFER FROM TIMING ISSUES.
WENT WITH A DRY FCST ON SATURDAY AND SUNDAY AS THE GFS IS
ADVERTISING LL WESTERLIES AND DRIER LOW LEVEL AIR.

&&

LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

CLB
Hazardous weather outlook, Aug 21, 3:34 PM CDT, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
334 PM CDT SUN AUG 21 2005

NEZ004>010-022>029-035>038-056>059-069>071-094-222045-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
334 PM CDT SUN AUG 21 2005 /234 PM MDT SUN AUG 21 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS EVENING AS
THE ATMOSPHERE THROUGHOUT THE OUTLOOK AREA REMAINS UNSTABLE.
STORMS WILL BE SLOW MOVING...THEREFORE LOCALLY HEAVY RAINFALL IN
PERSISTENT STORMS IS LIKELY. SMALL HAIL AND GUSTY WINDS WILL ALSO
BE POSSIBLE. WITH WEAK WINDS ALOFT...WIDESPREAD SEVERE WEATHER IS
NOT EXPECTED. HOWEVER...AREAS IN THE VICINITY OF A SURFACE
FRONT...EAST OF A LINE FROM VALENTINE TO COMSTOCK...WILL HAVE THE
GREATEST POTENTIAL TO RECEIVE SEVERE WINDS AND HAIL. THUNDERSTORMS
ARE EXPECTED TO DIMINISH AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE ARE CHANCES FOR THUNDERSTORM DEVELOPMENT IN THE OUTLOOK AREA THROUGH
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

JMC

In the hours before

Local storm report, Aug 21, 5:40 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
540 PM CDT SUN AUG 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             6 SSW SPRINGVIEW        42.75N 99.79W
08/21/2005  0.88 INCH        KEYA PAHA          NE   PUBLIC

&&

HANNON

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 7:12 PM CDTSevere Thunderstorm WarningLBFWheeler33 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.